Florida, 2020

Tornado in Florida, June 26, 2020

June 26, 2020 · NWS TBW · 1 event in 1 county or zone

A strong thunderstorm along the seabreeze boundary produced a quick lived tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A strong thunderstorm along the seabreeze boundary produced a quick lived tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 26, 2:04 PM EST, 4 hours 41 minutes earlier.

Area forecast discussion, Jun 26, 2:04 PM EST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
304 PM EDT Fri Jun 26 2020

.DISCUSSION...
Convection beginning to pop up over interior and southwest Florida
at this time as the east coast sea breeze pushes westward. More
scattered storms are expected to develop around the Interstate 75
corridor later this afternoon and early evening once the sea
breezes collide and then drift west back toward west coast.
Convection will come to an end by midnight with fair skies
overnight.

For Saturday the pattern looks similar to today as some drier air
will be around early in the day so the morning hours should be
dry allowing temperatures to climb rapidly. May need another Heat
Advisory for Saturday with temperatures expected to top out in
the 90s. Isolated to scattered convection will develop during the
afternoon and evening hours with highest chances expected around
the Interstate 75 corridor.

Sunday into Monday the deep layer ridging will be suppressed south
some with the surface ridge axis across central/south central
Florida. This will lead to a lighter low level flow across the
region and temperatures a couple of degrees cooler. It looks like
the best rain chances will be east of the Interstate 75 corridor
as the west coast sea breeze will be enhanced by the more
southwest to west flow across the Nature Coast.

During Tuesday through Thursday mid/upper level troughing along
the U.S. east coast will suppress the ridging further south with a
moist southwest to west setting up leading to scattered to
numerous showers and thunderstorms each day with highest rain
chances over the interior and eastern half of the Florida
peninsula. Timing of course will shift to morning/early afternoon
near the coast and then interior eastward during the mid-afternoon
and evening hours.

&&

.AVIATION...
Scattered afternoon and early evening thunderstorms could cause
some MVFR/local IFR conditions, otherwise VFR conditions are
expected to prevail through Saturday morning. East winds at 5 to
10 will shift to onshore with the bay/sea breezes at KTPA, KPIE,
and KSRQ this afternoon and then become light easterly later this
evening and overnight.

&&

.MARINE...
Relatively benign conditions are expected across the waters
through early next week with main hazard being isolated to
scattered showers and thunderstorms which will be capable of
producing locally gusty winds and rough seas. A relaxed gradient
will keep winds modest and allow for an afternoon sea breeze
near the coast each day through the weekend then a more southwest
to west flow will return during early next week..

&&

.FIRE WEATHER...
Sufficient low level moisture will keep relative humidity values
above critical levels for the next several days with no Red Flag
conditions expected.

&&

.Preliminary Point Temps/PoPs...
TPA  77  96  77  94 /  20  20  10  30
FMY  75  96  75  95 /  10  30  10  40
GIF  73  97  74  97 /   0  30  10  30
SRQ  76  95  77  94 /  20  20  10  20
BKV  72  98  73  97 /  20  20  10  30
SPG  77  94  78  93 /  20  20  10  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 6 PM EDT this evening for Coastal Charlotte-
     Coastal Citrus-Coastal Hernando-Coastal Hillsborough-
     Coastal Lee-Coastal Levy-Coastal Manatee-Coastal Pasco-
     Coastal Sarasota-DeSoto-Hardee-Highlands-Inland Charlotte-
     Inland Citrus-Inland Hernando-Inland Hillsborough-Inland
     Lee-Inland Levy-Inland Manatee-Inland Pasco-Inland Sarasota-
     Pinellas-Polk-Sumter.

Gulf waters...None.
&&

Close
Hazardous weather outlook, Jun 26, 3:34 AM EST, 15 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
434 AM EDT Fri Jun 26 2020

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-262045-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
434 AM EDT Fri Jun 26 2020

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Thunderstorms are expected. Thunderstorms that develop will be
capable of producing strong gusty winds...locally heavy rains...
and frequent deadly lightning strikes.

...EXCESSIVE HEAT IMPACT...
A prolonged period of dangerously hot temperatures will occur.
The combination of hot temperatures and high humidity will
combine to create a dangerous situation in which heat illnesses
are likely. Drink plenty of fluids...Stay in an air-conditioned
room...stay out of the sun...and check up on relatives and
neighbors.

Take extra precautions if you work or spend time outdoors. When
possible...reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

To reduce risk during outdoor work...The Occupational Safety and
Health Administration recommends scheduling frequent rest breaks
in shaded or air conditioned environments. Anyone overcome by
heat should be moved to a cool and shaded location. Heat stroke
is an emergency...Call 911.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

...THUNDERSTORM IMPACT...
Thunderstorms are expected each day. Thunderstorms will be
capable of producing strong gusty winds...locally heavy rains...
and frequent deadly lightning strikes.

...EXCESSIVE HEAT IMPACT...
On Saturday a prolonged period of dangerously hot temperatures
will be possible. The combination of hot temperatures and high
humidity will combine to create a dangerous situation in which
heat illnesses are likely. Drink plenty of fluids...stay in an
air-conditioned room...stay out of the sun...and check up on
relatives and neighbors.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Hurt

In the hours before

Special weather statement, Jun 26, 5:30 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
630 PM EDT Fri Jun 26 2020

FLZ155-255-262315-
Inland Manatee FL-Coastal Manatee FL-
630 PM EDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MANATEE COUNTY UNTIL
715 PM EDT...

At 630 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ellenton, or near Palmetto, moving west at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bradenton, Palmetto, Anna Maria, Ellenton, South Bradenton, Parrish,
Memphis, West Bradenton, West Samoset, Holmes Beach, Bradenton Beach,
Bayshore Gardens, Cortez, Whitney Beach, Samoset, Palma Sola and
Oneco.

LAT...LON 2759 8278 2759 8277 2758 8276 2759 8276
      2760 8275 2765 8266 2760 8241 2742 8242
      2740 8271 2754 8278
TIME...MOT...LOC 2230Z 094DEG 12KT 2752 8250

TBW
Special weather statement, Jun 26, 6:27 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
727 PM EDT Fri Jun 26 2020

FLZ050-270015-
Pinellas FL-
727 PM EDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PINELLAS COUNTY
UNTIL 815 PM EDT...

At 727 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clearwater, moving west at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clearwater, Largo, Palm Harbor, Feather Sound, East Lake, Safety
Harbor, Oldsmar, Belleair, Belleair Beach, Crystal Beach, Honeymoon
Island and Caladesi Island.

LAT...LON 2801 8291 2813 8279 2805 8265 2792 8267
      2794 8291
TIME...MOT...LOC 2327Z 103DEG 7KT 2802 8272

TBW

The radar

The Tampa radar (KTBW), 52 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Sarasota

When
June 26, 6:45 PM EST to 6:50 PM EST
Where
Sarasota County, 3.15 mi ENE of Vamo to 2.99 mi NE of Sarabay Acres
Rating
EF0
Path length
0.4 mi
Path width
75 yd
Reported by
Broadcast Media
Coordinates
27.240, -82.440

A brief tornado touched down in Sarasota south of Hwy 72 and just east of I-75. Location based on photos and radar at the time.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyThe tornado archive for Florida, 2020Warnings in Florida, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892513.